Oregon, 2011

Wildfire in Oregon, September 7 to 15, 2011

September 7 to 15, 2011 · NWS PDT · 1 event in 1 county or zone

The Cactus Mountain Fire started on September 7 from an unknown source. It burned 8,350 acres of grass, brush and timber 17 miles northeast of Imnaha, Oregon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The Cactus Mountain Fire started on September 7 from an unknown source. It burned 8,350 acres of grass, brush and timber 17 miles northeast of Imnaha, Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Sep 7, 1:18 PM PST, 57 minutes earlier.

Area forecast discussion, Sep 7, 1:18 PM PST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
218 PM PDT WED SEP 7 2011

.SHORT TERM...THE UPPER LOW IS MOVING NEAR COAST OF NORTHERN
CALIFORNIA WITH SOME CUMULUS DEVELOPMENT ACROSS CENTRAL AND
NORTHEAST OREGON. AS THE LOW IS NOW PROJECTED TO MOVE THROUGH
NORTHERN CALIFORNIA THIS WILL LIMIT THE CONVECTION TO THIS EVENING
VERSUS OVERNIGHT.  THERE WILL CONTINUE TO BE ISOLATED LATE AFTERNOON
AND EVENING THUNDERSTORMS ON THURSDAY AS MOISTURE AND SOME
INSTABILITY LINGERS.  THE FLOW BECOME MORE NORTHERLY ON FRIDAY WITH
MOISTURE BEING PUSHED BACK SOUTH. THE NAM MODEL IS VERY AGGRESSIVE
ON THE FLOW SWITCHING AROUND AND MOISTURE RETURN ACROSS IDAHO INTO
NORTHEAST OREGON ON SATURDAY WITH SLIGHT CHANCE
THUNDERSTORMS...WHILE GFS AND ECMWF HAVE THE POSITION OF THE
CIRCULATION FURTHER SOUTH.  AS THE MOISTURE IS TRAPPED UNDER THE
RIDGE THIS WILL NEED TO BE ADDRESSED EACH DAY AS THE TRAJECTORIES
BECOME CLEARED, SO HAVE NOT INCLUDED POPS AT THIS TIME. TEMPERATURES
CONTINUE TO BE WELL ABOVE SEASONAL LEVELS.  ML

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. THE SYNOPTIC PATTERN
CHANGES LITTLE UNTIL AT LEAST TUESDAY.  A LONGWAVE RIDGE WILL REMAIN
ANCHORED OVER THE NW CORNER OF THE U.S. AND WILL EXTEND AS FAR NORTH
AS THE YUKON TERRITORY.  MEANWHILE...AN UPPER LOW WILL SPIN OVER
CALIFORNIA.  A DRY FORECAST IS IN STORE OVER THE FORECAST AREA AND
SKIES WILL BE MOSTLY CLEAR TO PARTLY CLOUDY DURING THE TIME.
TEMPERATURES WILL REMAIN ABOVE NORMAL WITH HIGHS MAINLY IN THE 80S
TO LOWER 90S AND LOWS IN THE 40S TO MID 50S (LOCALLY IN THE MID 30S
COLDER MOUNTAIN VALLEYS).  ON TUESDAY AND WEDNESDAY...MODELS
INDICATE THAT THE RIDGE MAY FLATTEN AND ALLOW A DRY WESTERLY FLOW
ALOFT TO BRING COOLER TEMPERATURES AND LOCALLY BREEZY WINDS.  JOHNSON

&&

.FIRE WEATHER...SOME THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND
TOMORROW BUT THE PRIMARY CONCERN WILL BE EFFECTS GENERATED BY AN
APPROACHING THERMAL TROUGH. THE THERMAL TROUGH WILL MAINLY REMAIN
WEST OF THE CASCADES TONIGHT BUT STILL BE CLOSE ENOUGH PROXIMITY TO
INDUCE STRONG NEAR SURFACE INSTABILITY TOWARD THE CASCADES. THIS
WILL AID IN RAPID VENTILATION AND COULD RESULT IN PLUME DOMINATED
BEHAVIOR FOR EXISTING FIRES TYPICALLY LOCATED IN MODERATE TO HEAVY
FUELS. THE THREAT IS EXPECTED TO SHIFT FURTHER EAST THURSDAY AND
COVER A LARGE PART OF NORTHEAST OREGON AND SOUTHEAST WASHINGTON.
HUMIDITY WILL BE VERY LOW ALONG WITH HIGH HAINES VALUES OF 5 AND
STABILITY COMPONENT OF 3 FURTHER ENHANCING PLUME DOMINATED
POTENTIAL. ESTABLISHED CRITERIA PRECLUDES THE ISSUANCE OF A RED FLAG
WARNING, HOWEVER, SINCE HIGH HAINES WILL NOT REACH WIDESPREAD 6'S
DUE TO POCKETS OF MID-LEVEL MOISTURE. REGARDLESS, THIS IS A VERY
SIGNIFICANT SITUATION. /JBONK

&&

.AVIATION...00Z TAFS. MID AND HIGH LEVEL CLOUDS WILL INCREASE OVER
EASTERN OR/WA OVERNIGHT.  AFTER MIDNIGHT...SKIES WILL BE BKN-OVC
AROUND 15-18,000 FEET WITH ANOTHER LAYER OF HIGH LEVEL CIRRUS.
BUT THERE WILL LIKELY BE BUILDUPS IN CENTRAL OREGON THIS AFTERNOON
WITH A POSSIBLE CB AT THESE TWO AIRPORTS.  SMOKE AND HAZE WILL
CONTINUE OVER THE AREA BUT THE VISIBILITIES SHOULD NOT BE LOW ENOUGH
TO GO BELOW P6SM.  WINDS WILL BE LESS THAN 12 KNOTS FOR THE NEXT 24
HOURS.  JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  56  94  56  89 /   0  10  10   0
ALW  61  95  60  91 /   0   0   0   0
PSC  53  96  54  91 /   0   0   0   0
YKM  53  95  54  93 /   0   0   0   0
HRI  52  95  53  92 /   0   0   0   0
ELN  50  97  51  92 /   0   0   0   0
RDM  48  92  46  89 /  20  20  20  10
LGD  47  93  46  88 /  20  20  20  10
GCD  48  93  48  90 /  20  20  20  10
DLS  53  97  55  93 /  10  10  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
THURSDAY : GREEN
FRIDAY : GREEN
SATURDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

93/85/85
Hazardous weather outlook, Sep 7, 4:01 AM PST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
501 AM PDT WED SEP 7 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
081215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
501 AM PDT WED SEP 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     NORTH CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES,
     SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
     BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

A WEAK DISTURBANCE MOVING TOWARD NORTHERN CALIFORNIA MAY RESULT
IN ISOLATED THUNDERSTORMS OVER PARTS OF CENTRAL AND NORTHEAST OREGON
LATE TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS THURSDAY
     NORTH CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES,
     SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
     BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

A WEAK DISTURBANCE MOVING THROUGH THE AREA MAY RESULT IN ISOLATED
THUNDERSTORMS OVER CENTRAL AND NORTHEAST OREGON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wallowa County

When
September 7, 2:15 PM PST to September 15, 5:00 AM PST
Where
Wallowa County forecast zone
Reported by
Other Federal Agency
Coordinates
45.445, -117.595 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335359.